Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 13, 2005, 7:42 AM CDT for Chase County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 7:42 AM CDT (12:42 UTC)
- Expired
- May 13, 2005, 12:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 131245 FFWICT KSC017-131745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 742 AM CDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHASE COUNTY IN CENTRAL KANSAS. * UNTIL 1245 PM CDT. * AT 740 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. * EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING ALONG DIAMOND CREEK NEAR ELMDALE. WATER FROM THE CREEK WAS SPILLING OVER DIAMOND CREEK ROAD. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS MORNING, WHICH MAY RESULT IN MORE FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING IN EFFECT FOR CHASE COUNTY. LAT...LON 3810 9681 3810 9636 3850 9637 3850 9680 $$ /DARMOFAL
1 follow-up statement
000 WGUS73 KICT 131610 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1110 AM CDT FRI MAY 13 2005 KSC017-131620- CHASE KS- 1110 AM CDT FRI MAY 13 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHASE COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3810 9681 3810 9636 3850 9637 3850 9680 $$ /BOWMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:15 AM CDT, 27 minutes earlier.
Area forecast discussion, May 13, 7:15 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 715 AM CDT FRI MAY 13 2005 .DISCUSSION... WIDESPREAD TSRA THAT PRODUCED 1-3 INCH RAINFALLS ACROSS MUCH OF SC KS HAVE VACATED MOST OF THIS AREA, AS MID-LEVEL SHORTWAVE VENTURING EAST OVER SW KS INDUCES DRIER AIR TO PUSH EAST TOWARD SW CORRIDOR. THERE- FORE REORIENTED THIS MORNINGS POP GRADIENT ACROSS SC KS TO REFLECT THIS LATEST TREND. HOWEVER, BOTH GFS80 & ETA80 06Z INTERMEDIATE RUNS CONT TO DEPICT REGION OF FAIRLY STRONG MID-LEVEL ASCENT ASSOCI- ATED WITH PRIMARY MID-LEVEL TROF PROGGED TO SWEEP EAST ACROSS THE TX & OK PANHANDLES THIS AFTERNOON. THE MID-LEVEL ASCENT INTENSIFIES AS THIS FEATURE APPROACHES SW FLANK OF THE WICHITA FORECAST AREA. PER THIS REASON HAVE RETAINED 50-70% POPS ACROSS SC KS WITH THE HIGHER POPS ASSIGNED TO BUTLER & COWLEY COUNTIES WHERE ALIGNED WITH WELL-DEFINED SFC-850MB THETA-E RIDGE AXIS. ES --------------------------------------------------------------------- .PREVIOUS DISCUSSION... /ISSUED 420 AM CDT FRI MAY 13 2005/ FORECAST HIGHLIGHT: FLASH FLOOD WATCH ISSUED FOR ALL OF SOUTHEAST KS INCLUDING BUTLER & COWLEY COUNTIES. TODAY: NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINS TO CONTINUE THROUGHOUT THE DAY ALONG & SE OF COLD FRONT MOVG SLOWLY SE INTO MOISTURE-RICH ENVIRONMENT. AM ISSUING FLASH FLOOD WATCH FOR ALL OF SE KS INCLUDING BUTLER & COWLEY COUNTIES AS 1 & 3-HOURLY FFGS TO BE REACHED ACROSS MOST OF THESE AREAS BY EVENING. TONIGHT: ALL SHORT-TERM MODELS IN DECENT AGREEMENT IN PUSHING COLD FRONT SE OF FORECAST AREA BY 7 PM AS MID-UPR LOW MOVES EAST ACROSS MANITOBA INTO SW ONTARIO. HOWEVER, BEHAVIOR OF THE COLD FRONT TO BE WATCHED CLOSELY AS ANY DELAY WOULD IMPLY HEAVY RAIN-PRODUCING THUNDERSTORMS TO PERSIST OVER SE KS WELL INTO THE NIGHT & AS SUCH WOULD INCREASE FLASH-FLOOD POTENTIAL ACROSS SE KS. SATURDAY: POST-FRONTAL SHRA MAY LINGER INTO MORNING ACROSS EXTREME SE KS & HAVE ASSIGNED 20-30% POPS TO AREAS ALONG & SE OF LINE FROM YATES CENTER TO SEDAN (IN CENTRAL CHAUTAUQUA COUNTY). SATURDAY NIGHT-SUNDAY: DRY WEATHER SLATED ALL AREAS AS WEAK MID-UPR RIDGE DRIFTS EAST FROM THE ROCKIES OVER THE HIGH PLAINS. SUNDAY NIGHT & MONDAY: GFS80 & ETA80 (MORE SO THE ETA80) DEPICT ONSET OF 850-MB MOIST ADVEC- TION IN RESPONSE TO GRADUALLY DEEPENING WESTERN PLAINS SFC TROF. ETA80 PROGGING CONSIDERABLE RAINFALL FOR MOST OF FORECAST AREA BY MONDAY MORNING BUT CONSIDERING FAIRLY WEAK UPPER DECK DYNAMICS THINK- ING IS THAT THIS QPF IS OVERDONE. HAVE HOWEVER ASSIGNED 20-30% POPS TO BOTH CENTRAL & SC KS WHERE NO DOUBT CLOSER TO STRENGTHENING SFC TO 850-MB MOISTURE AXIS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 50 72 44 / 80 60 10 0 HUTCHINSON 71 48 71 43 / 60 40 0 0 NEWTON 72 49 71 43 / 80 50 5 0 ELDORADO 73 50 71 43 / 100 60 10 0 WINFIELD-KWLD 75 51 73 45 / 90 70 20 0 RUSSELL 67 46 70 41 / 30 20 0 0 GREAT BEND 69 46 71 42 / 30 30 0 0 SALINA 69 47 70 42 / 50 30 0 0 MCPHERSON 70 48 70 42 / 60 40 0 0 COFFEYVILLE 77 53 71 44 / 100 90 30 0 CHANUTE 76 52 70 44 / 90 80 20 0 IOLA 76 51 69 44 / 90 80 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH IN EFFECT FROM 7 AM UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...COWLEY... ELK...GREENWOOD...LABETTE...MARION...MONTGOMERY...NEOSHO...SUMNER... WILSON...AND WOODSON. && /ES
Hazardous weather outlook, May 13, 5:25 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT FRI MAY 13 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 525 AM CDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY AND INTO THIS EVENING OVER PRIMARILY SOUTHEAST KANSAS, AS WELL AS THAT PART OF SOUTH-CENTRAL KANSAS ALONG, AND EAST, OF THE TURNPIKE. CAPABLE OF VERY HEAVY RAINS, FLOODING IS LIKELY OVER MOST OF THESE AREAS. FOR DETAILS, REFER TO THE FLOOD WATCH THAT HAS IS IN EFFECT FOR MOST OF THESE AREAS UNTIL 7 PM THIS EVENING. THE FLOOD WATCH MAY NEED TO BE EXTENDED INTO THE EVENING, SO BE LISTENING FOR LATER STATEMENTS AND HAZARDOUS WEATHER OUTLOOKS, ESPECIALLY THOSE ISSUED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY OVER AREAS PRIMARILY ALONG, AND WEST, OF I-135. AT THIS TIME IT DOESNT APPEAR THE THUNDERSTORMS WILL BE SEVERE, HOWEVER ONE SHOULD LISTEN FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS, ESPECIALLY THOSE ISSUED ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM ES
In the hours before
Special weather statement, May 13, 3:18 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 AM CDT FRI MAY 13 2005 KSZ069-070-093-094-098-130915- BUTLER-CHAUTAUQUA-COWLEY-ELK-GREENWOOD- 318 AM CDT FRI MAY 13 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY...ELK AND GREENWOOD COUNTIES... AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF CASSODAY TO 8 MILES SOUTHEAST OF ATLANTA TO 5 MILES WEST OF DEXTER... AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL IS POSSIBLE WITH A FEW OF THESE STORMS, ALONG WITH LOCALLY HEAVY RAINFALL. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. /DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:36 PM CDT | Flash Flood Warning | ICT | Marion | 6 hr |
| May 13, 2:09 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| May 13, 9:55 AM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.